Alert archive / Indiana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 134, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 20, 2014, 8:38 PM EDT for Vigo County, Indiana. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2014, 8:38 PM EDT (00:38 UTC)
- Expired
- Sep 20, 2014, 9:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Vigo County, IN
The radar
The Indianapolis radar (KIND), 104 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 9:12 PM EDT | HAIL 0.25 | 1 Ne Terre Haute, IN | PEA SIZE HAIL REPORTED |
| Sep 20, 9:18 PM EDT | HAIL 0.25 | Seelyville, IN | PEA SIZE HAIL REPORTED. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1828 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
610
WUUS53 KIND 210038
SVRIND
INC167-210130-
/O.NEW.KIND.SV.W.0134.140921T0038Z-140921T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
838 PM EDT SAT SEP 20 2014
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN VIGO COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 930 PM EDT
* AT 828 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VERMILION...
AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TERRE HAUTE...WEST TERRE HAUTE...INDIANA STATE UNIVERSITY...NORTH
TERRE HAUTE...SEELYVILLE AND RILEY.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 2 AND 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3950 8753 3961 8754 3961 8753 3961 8748
3959 8725 3934 8727 3946 8754 3949 8754
TIME...MOT...LOC 0038Z 290DEG 23KT 3953 8744
HAIL...1.00IN
WIND...60MPH
$$
JK2 follow-up statements
219
WWUS53 KIND 210114
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
914 PM EDT SAT SEP 20 2014
INC167-210130-
/O.CON.KIND.SV.W.0134.000000T0000Z-140921T0130Z/
VIGO IN-
914 PM EDT SAT SEP 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL VIGO
COUNTY UNTIL 930 PM EDT...
AT 905 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF BRAZIL...AND MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 8 AND 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3942 8741 3959 8738 3959 8725 3934 8727
TIME...MOT...LOC 0114Z 290DEG 23KT 3945 8716
HAIL...1.00IN
WIND...60MPH
$$
JK355 WWUS53 KIND 210131 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 931 PM EDT SAT SEP 20 2014 INC167-210141- /O.EXP.KIND.SV.W.0134.000000T0000Z-140921T0130Z/ VIGO IN- 931 PM EDT SAT SEP 20 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VIGO COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3942 8741 3959 8738 3959 8725 3934 8727 TIME...MOT...LOC 0114Z 290DEG 23KT 3945 8716 $$ JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 5:52 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 20, 5:52 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 552 PM EDT SAT SEP 20 2014 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 145 PM EDT SAT SEP 20 2014 A COLD FRONT OVER WISCONSIN AND IOWA IS EXPECTED TO PUSH TOWARD AND ACROSS INDIANA TONIGHT. SCATTERED RAIN SHOWERS AND PERHAPS A THUNDERSTORM ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT...RESULTING IN SOME LIGHT RAIN AMOUNTS TONIGHT. THE FRONT WILL QUICKLY PUSH SOUTHEAST OF INDIANA ON SUNDAY MORNING AND TAKE ANY RAIN CHANCES WITH IT. BY SUNDAY AFTERNOON...ANOTHER COOL CANADIAN HIGH PRESSURE SYSTEM WILL BEGIN TO BUILD ACROSS THE REGION. THIS WILL BRING DRY WEATHER ALONG WITH SEASONABLE TEMPERATURES TO INDIANA FOR MUCH OF THE NEXT WORK WEEK. && .NEAR TERM /TONIGHT/... ISSUED AT 145 PM EDT SAT SEP 20 2014 SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS A COLD FRONT STRETCHING FROM CENTRAL WISCONSIN TO CENTRAL IOWA AND NORTHEASTERN KANSAS. A WARMER AND MORE HUMID SOUTHWESTERLY FLOW WAS IN PLACE ACROSS CENTRAL INDIANA AHEAD OF THE FRONT AS DEW POINTS HAD CLIMBED INTO THE 60S. RADAR MOSAICS BEGINNING TO SHOW SOME RETURNS AHEAD OF THE FRONT IN WISCONSIN AND IOWA. SATELLITE ALSO SHOWING HIGH CLOUD STEAMING ACROSS THE STATE. MAIN FORECAST CHALLENGE TONIGHT WILL BE POPS. GFS AND NAM BOTH SUGGEST A THIN BAND OF HIGH RH PUSHING SOUTHEAST THROUGH THE STATE DURING THE EVENING HOURS. AGAIN FORECAST SOUNDINGS FAIL TO SHOW COMPLETE DEEP SATURATION...BUT DO SHOW A NOTEWORTHY AMOUNT OF MOISTURE AS PWATS RISE TO OVER 1.5 INCHES. ALOFT A MODERATE TROUGH WILL BE WORKING OUT OF THE UPPER MIDWEST...SLIDING EAST SOUTHEAST INTO THE GREAT LAKES. INSTABILITY APPEARS MARGINAL AS LIFTED INDICES FAIL TO GET GREATER THAN -5...BUT NONETHELESS FORECAST SOUNDING LAPSE RATES APPEAR STEEP ENOUGH TO SUGGEST ISOLATED THUNDER. THUS AS THE MODELS CONTINUE TO REMAIN VERY CONSISTENT FROM RUN TO RUN...CONFIDENCE IN A LIGHT PRECIP EVENT CONTINUES TO GROW. WILL ONCE AGAIN RAISE POPS ACROSS MUCH OF THE FORECAST AREA AFTER 00Z...PARTICULARLY ACROSS THE NORTHERN PARTS OF THE FORECAST AREA WHERE FORCING IS BETTER. AS FOR TEMPS WILL TREND LOWS WARMER THAN GUIDANCE DUE TO EXPECTED CLOUDS AND RAIN. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... ISSUED AT 145 PM EDT SAT SEP 20 2014 ONLY CHALLENGE DURING THIS PERIOD WILL BE TEMPS. IN THE WAKE OF THE COLD FRONT...COLD AIR ADVECTION BEGINS ON NORTHERLY WINDS ACROSS THE OHIO VALLEY ON SUNDAY. LARGE...EXTENSIVE HIGH PRESSURE IS EXPECTED TO DIVE SOUTHEAST OUT OF THE THE NORTHERN PLAINS AND SOUTHERN CANADA. THIS RESULTING DRY WEATHER TO CENTRAL INDIANA THROUGH THIS PERIOD. FORECAST SOUNDINGS SUPPORT THIS...DRYING OUT DRAMATICALLY THROUGH THE PERIOD ALONG WITH SHOWING UNATTAINABLE CONVECTIVE TEMPERATURES THROUGH THE DAY. THUS WILL AIM FOR MOSTLY SUNNY DAYS AND MOSTLY SUNNY NIGHTS. COLD AIR ADVECTION IS EXPECTED TO BEGIN ON SUNDAY AND CONTINUE INTO MONDAY NIGHT. IT IS ONLY BY TUESDAY THAT THE SURFACE HIGH IS EXPECTED TO SETTLE OVER CENTRAL INDIANA...ALLOWING A MORE EASTERLY OR SOUTHEASTERLY FLOW TO DEVELOP. THUS WITH GOOD RADIATIONAL COOLING EXPECTED AMID THE COLD AIR ADVECTION WILL TREND LOWS AT OR BELOW A BLEND OF MAVMOS AND METMOS. AS FOR HIGHS WILL A BLEND WILL WORK NICELY WITH A SLOW WARNING TREND BEGINNING ON TUESDAY. WILL NOTE HERE THAT MAVMOS HIGHS ON SUNDAY APPEAR A BIT WARM WITH EXPECTED COLD AIR ADVECTION AND A FEW LINGERING CLOUDS IN THE WAKE OF THE COLD FRONT. && .LONG TERM /TUESDAY NIGHT THROUGH NEXT SATURDAY/... ENSEMBLES INDICATE A LARGE UPPER RIDGE WILL DOMINATE ACROSS THE AREA DURING THIS PERIOD. THIS SHOULD RESULT IN DRY CONDITIONS LOCALLY. ENSEMBLES AGREE...INDICATING VERY LITTLE THREAT FOR PRECIPITATION THROUGH NEXT SATURDAY. && .AVIATION /DISCUSSION FOR THE 210000Z TAF ISSUANCE/... ISSUED AT 552 PM EDT SAT SEP 20 2014 COLD FRONT WILL DROP SOUTHEAST ACROSS CENTRAL INDIANA REACHING LAF AFTER 06Z...AND THE OTHER SITES AFTER 10Z. RADAR TRENDS AND RAPID REFRESH REFLECTIVITY PROG MIX SUGGEST THE MAIN LINE OF STORMS WILL REACH LAF NEAR 00Z. LEFT TEMPO THUNDERSTORM GROUP IN THROUGH 02Z AND VCTS THROUGH 07Z THERE TO COVER FOR ANY ADDITIONAL STORMS CLOSER TO THE FRONT. DID SIMILAR FOR THE OTHER TAF SITES WITH LATER TIMING WITH TEMPO GROUP FROM 01Z TO 04Z AT IND AND HUF. ALSO WENT WITH CONVECTIVE GUSTS TO 30 KNOTS IN THE TEMPO WINDOW WITH MVFR CEILINGS. CONFIDENCE IS FAIRLY GOOD REGARDING TIMING. COULD SEE SOME LOW STRATOCU WITH THE FRONT...BUT FOR NOW KEPT JUST SCATTERED MVFR AND VFR CEILING. WINDS WILL VEER FROM SOUTHWEST TO WEST TO NORTHWEST DURING THE FRONTAL EVOLUTION THROUGH THE TAF SITES WITH SUSTAINED GRADIENT WINDS NEAR 10 KNOTS TONIGHT AND INCREASING TO 10 TO 15 WITH GUSTS TO AROUND 20 SUNDAY AFTERNOON. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...PUMA NEAR TERM...PUMA SHORT TERM...PUMA LONG TERM....JAS AVIATION...MK VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSINDIANAPOLIS WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Sep 20, 4:29 PM EDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 429 PM EDT SAT SEP 20 2014 INZ021-028>031-035-043-044-212030- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-VERMILLION- PARKE- 429 PM EDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: THUNDERSTORMS ARE LIKELY TONIGHT. SOME MAY BE SEVERE. HAZARDS: DAMAGING WINDS...HAIL...AND VERY HEAVY DOWNPOURS. TIMING: MAINLY 6 PM TO 2 AM. DISCUSSION: A QUICK MOVING COLD FRONT IS EXPECTED TO SWEEP THROUGH THE REGION TONIGHT BEFORE DEPARTING SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DISCUSSION: COOL NORTH WINDS ARE EXPECTED TO RETURN ON SUNDAY AFTERNOON AS THE COLD FRONT DEPARTS AND ANOTHER AREA OF CANADIAN HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES AND OHIO VALLEY...RESULTING IN DRY WEATHER THROUGH MUCH OF THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ036>042-045>049-051>057-060>065-067>072-212030- MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON- SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX- DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 429 PM EDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: THUNDERSTORMS ARE LIKELY TONIGHT. HAZARDS: STRONG WINDS...HAIL...AND VERY HEAVY DOWNPOURS. TIMING: MAINLY 7 PM TO 2 AM. DISCUSSION: A QUICK MOVING COLD FRONT IS EXPECTED TO SWEEP THROUGH THE REGION TONIGHT BEFORE DEPARTING SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DISCUSSION: COOL NORTH WINDS ARE EXPECTED TO RETURN ON SUNDAY AFTERNOON AS THE COLD FRONT DEPARTS AND ANOTHER AREA OF CANADIAN HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES AND OHIO VALLEY...RESULTING IN DRY WEATHER THROUGH MUCH OF THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JK
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:21 PM EDT | Special Weather Statement | IND | Tippecanoe, Warren | 39 min |
| Sep 21, 12:04 AM EDT | Special Weather Statement | IND | Tippecanoe | 41 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.